Nebraska, 2010

Damaging Wind in Nebraska, August 19, 2010

August 19, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Red Willow county during the afternoon, producing strong winds reaching 67 mph at McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Red Willow county during the afternoon, producing strong winds reaching 67 mph at McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 2:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 19 2010

.DISCUSSION...
230 PM MDT THU AUG 19 2010

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ALONG SFC TROUGH AXIS STRETCHING FROM SOUTHEAST
COLORADO NORTH AND EAST INTO EXTREME SOUTHWEST NEBRASKA. ADDITIONAL
ACTIVITY IS EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO AS A
SHORTWAVE TROUGH TRANSLATES EAST ARRIVING OVER THE CENTRAL HIGH
PLAINS TONIGHT. THIS ACTIVITY SHOULD BE WEIGHTED ACROSS THE NORTHERN
ZONES OR ALONG AND NORTH OF HIGHWAY 36 WHERE BETTER LARGE SCALE
FORCING FOR ASCENT IS PROGGED.

A STABLE-POST FRONTAL REGIME IS ANTICIPATED ON FRI IN THE WAKE OF
THE SHORTWAVE TROUGH MOVING OVER THE UPPER MISSISSIPPI VALLEY AREA
WITH SEASONABLE HIGHS IN THE UPPER 80S/LOWER 90S ACROSS THE CENTRAL
HIGH PLAINS.

SAT-SUN...RISING HEIGHTS/INCREASING THICKNESS SUPPORT RISING
TEMPERATURES ACROSS THE AREA OVER THE WEEKEND WITH VALUES REBOUNDING
INTO THE MID AND UPPER 90S ON SUN.

MONDAY-THURSDAY...AT THE BEGINNING OF THE PERIOD, A SHORTWAVE TROUGH
IS PROGGED TO TRANSLATE EAST ALONG THE US/CANADIAN BORDER WHILE A
COLD FRONT SWEEPS SOUTH AND EAST OVER THE GREAT PLAINS. THIS TROUGH
WILL HELP TO BREAK DOWN THE MID/UPPER RIDGE LATE MONDAY WITH SCT
TSRA ANTICIPATED THROUGH MONDAY NIGHT. A STABLE POST-FRONTAL REGIME
IS ANTICIPATED TUE-WED WITH ANOTHER FROPA PROGGED LATE THU AS A
MID/UPPER TROUGH TRANSLATES EAST OVER THE NORTHERN ROCKIES.

&&

.AVIATION...
1111 AM MDT THU AUG 19 2010

FOR THE 18Z TAF CYCLE...ISOLATED TO WIDELY SCATTERED HIGH-BASED
THUNDERSTORMS WILL DEVELOP DURING THE MID TO LATE AFTERNOON HOURS
ALONG A SURFACE TROUGH LOCATED FROM NORTH PLATTE SOUTHWEST TO LIMON.
SOME OF THESE STORMS COULD IMPACT EITHER KGLD OR KMCK WITH BRIEF
GUSTY WINDS THROUGH THE EVENING HOURS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 19, 10:35 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU AUG 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU AUG 19 2010 /1135 AM CDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INCREASING IN COVERAGE TONIGHT AS A FRONTAL BOUNDARY MOVES
THROUGH THE AREA. THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT COULD PRODUCE LOCALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE COLORADO
KANSAS BORDER LATE SUNDAY AFTERNOON. CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREAT.

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY AFTERNOON AND
EVENING FROM MONDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 19, 2:24 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU AUG 19 2010

KSZ014-192100-
THOMAS-
324 PM CDT THU AUG 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVANT...AND MOVING NORTHEAST AT 30 MPH.

BRIEF WIND GUSTS OF UP TO 55 MPH CAN BE EXPECTED NEAR THIS
THUNDERSTORM.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE LEVANT AND BREWSTER.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

024
Special weather statement, Aug 19, 2:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT THU AUG 19 2010

KSZ002-014-192115-
RAWLINS-THOMAS-
348 PM CDT THU AUG 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

BRIEF WIND GUSTS OF UP TO 55 MPH WILL ACCOMPANY A CLUSTER OF SHOWERS
AND THUNDERSTORMS MOVING NORTHEAST AT 25 MPH FROM NORTH CENTRAL
THOMAS COUNTY INTO SOUTH CENTRAL RAWLINS COUNTY.

MAINLY RURAL AREAS WILL BE IMPACTED.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

024

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 19, 3:55 PM CST
Where
Red Willow County, Mc Cook
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243647.